Open Access Repository

The origin of Eucalyptus vernicosa, a unique shrub eucalypt


Downloads per month over past year

McGowen, MH, Wiltshire, RJE, Potts, BM and Vaillancourt, RE 2001 , 'The origin of Eucalyptus vernicosa, a unique shrub eucalypt' , Biological Journal of the Linnean Society, vol. 74, no. 3 , pp. 397-405 , doi: 10.1006/bijl.2001.0588.

[img] PDF
McGowen_et_al_v...pdf | Request a copy
Full text restricted
Available under University of Tasmania Standard License.


The morphology of the Tasmanian yellow gum eucalypts varies clinally over less than 1.5 km on Mt Arrowsmith, from small shrubs on the mountaintops (Eucalyptus vernicosa), through small trees (E. subcrenulata) in sub-alpine woodland, to tall forest trees near the base of the mountain (classified as E. johnstonii or E. subcrenulata). This cline suggests a possible origin of E. vernicosa by primary differentiation. This study examines the origin of E. vernicosa on Mt Arrowsmith and two other Tasmanian mountains using four microsatellite loci. The analysis confirmed the continuous nature of the morphological variation on Mt Arrowsmith, whereas the variation on the other mountains was discontinuous. However, no corresponding pattern of clinal variation was found in microsatellite markers, with a large discontinuity between the E. vernicosa and E. subcrenulata. Eucalyptus vernicosa populations from widely separated mountains had greater genetic affinities to each other than to parapatric populations of E. subcrenulata. Morphologically intermediate phenotypes between E. vernicosa and E. subcrenulata were genetically indistinguishable from E. vernicosa. This pattern of genetic differentiation suggests that E. vernicosa evolved in allopatry and the cline on Mt Arrowsmith arose from two gene pools converging in morphology from opposite directions.

Item Type: Article
Authors/Creators:McGowen, MH and Wiltshire, RJE and Potts, BM and Vaillancourt, RE
Keywords: speciation– allopatric– sympatric– genetics– evolution.
Journal or Publication Title: Biological Journal of the Linnean Society
DOI / ID Number: 10.1006/bijl.2001.0588
Additional Information:

BM Potts. The definitive version is available at

Item Statistics: View statistics for this item

Actions (login required)

Item Control Page Item Control Page